Pennsylvania, 2008

Hail and Damaging Winds in Pennsylvania, June 10, 2008

June 10, 2008 · NWS BGM · 23 events in 5 counties and zones

Widespread showers and thunderstorms developed across northeast Pennsylvania in a hot and humid air mass ahead of an approaching cold front. Many of the storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$22,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Widespread showers and thunderstorms developed across northeast Pennsylvania in a hot and humid air mass ahead of an approaching cold front. Many of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 10, 1:40 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 10, 1:40 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
240 PM EDT TUE JUN 10 2008

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION THIS EVENING...WITH LINGERING
SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD OVER THE AREA
FROM LATER TONIGHT THROUGH THURSDAY...WITH A BREAK FROM HEAT AND
HUMIDITY. ON FRIDAY...A WARM FRONT WILL APPROACH LATE IN THE
DAY...TO BRING OUR NEXT CHANCE OF SHOWERS OR THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
TORNADO WATCH REMAINS UNTIL 6 PM.

THE NEXT ROUND IN SHOWERS AND STORMS EXPECTED LATE THIS AFTERNOON
INTO THE EVENING...AS THE MAIN COLD FRONT SLICES ACROSS NY AND PA.
ENOUGH INSTABILITY AND SHEAR TO JUSTIFY ADDITIONAL SEVERE
DEVELOPMENT...ESPECIALLY OUR SOUTHERN AND EASTERN ZONES...WHERE
THE AIR MASS WAS NOT WORKED OVER BY EARLIER CONVECTION.

LATER TONIGHT...DRIER AIR WORKS IN POST-FROPA. ENOUGH MIXING AND
DRY ADVECTION TO KEEP FOG FROM FORMING...DESPITE THE RAINFALL.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
MAINLY QUIET THIS PERIOD...WITH A BREAK IN HEAT AND HUMIDITY.

HIGH PRESSURE WILL KEEP IT RAIN-FREE THROUGH AT LEAST MOST OF
FRIDAY. THE APPROACH OF A BOUNDARY LATE FRIDAY...ALONG WITH SOME
RETURN OF MOISTURE...COULD MEAN OUR NEXT CHANCE OF SHOWERS OR
THUNDERSTORMS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
GIVEN SHORT TERM SVR WX POTENTIAL...WE FOLLOWED THE HPC DAY 3-7
GUIDANCE CLOSELY FOR THIS UPDATE. THIS SOLUTION LEANS WITH THE
ECMWF SUITE OF MDL SOLUTONS AND THUS OFFERS UP A COUPLE OF FRONTAL
PASSAGES WITH -SHRA/-TSRA. TIMING LOOKS TO BE FRI NITE-SAT POSSIBLY
EXTENDING INTO SAT EVENING...AND THEN AGAIN MON-MON NITE WITH FAIR
WX IN BETWEEN. TEMPERATURES WILL BE VARIABLE GIVEN TRANSIENT NATURE
OF AIRMASSES...BUT OVERALL THE 925 MB TEMPS WOULD SUPPORT NEARLY
SEASONAL CONDITIONS IN THE UPR 70S-MID 80S...AND 55-65 AT NIGHT.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
STRONG COLD FRONT IS EXPECTED TO ARRIVE DURING THE LATE AFTERNOON
AND PASS THROUGH THE AREA BY 01Z. THUNDERSTORM ACTIVITY WILL
INCREASE AGAIN TO AFFECT THE TERMINALS IN THE WINDOW BETWEEN 5 PM
AND 7 TO 8 PM. STORMS ARE LIKELY TO PRODUCE BRIEF IFR VSBYS AND
MVFR CIGS. OTHERWISE...VFR WILL BE THE DOMINANT CATEGORY.

SW WINDS AROUND 10 KTS WILL SHIFT TO THE WEST-NORTHWEST 5-10 KTS
WITH FROPA AND THEN DIMINISH. NW WINDS AROUND 10 KTS ON WEDNESDAY.

OUTLOOK...

WED THROUGH FRI...VFR. CHC IFR FOG DEVELOPMENT AT KELM EACH MORNING.
FRI NIGHT/SAT...CHC MVFR RESTRICTIONS IN SHRA/TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...MLJ
LONG TERM...JAB
AVIATION...JAB
Hazardous weather outlook, Jun 10, 2:07 PM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
307 PM EDT TUE JUN 10 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-111915-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
307 PM EDT TUE JUN 10 2008

...SEVERE THUNDERSTORM WATCH 501 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MJ

In the hours before

Special weather statement, Jun 10, 3:29 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
429 PM EDT TUE JUN 10 2008

NYZ017-018-102115-
CAYUGA NY-ONONDAGA NY-
429 PM EDT TUE JUN 10 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL TO ONE HALF
INCH...STRONG GUSTY WINDS TO 40 MPH ...AND VERY HEAVY RAIN.  THIS
STORM WAS LOCATED 6 MILES WEST OF JORDAN...AND MOVING NORTHEAST AT
57 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  PLAINVILLE AND LYSANDER AT 435 PM EDT...
  BALDWINSVILLE AND VILLAGE GREEN AT 440 PM EDT...
  EUCLID AND CLAY AT 445 PM EDT...
  BREWERTON AT 450 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

PB
Local storm report, Jun 10, 3:30 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
430 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             BAINBRIDGE              42.30N 75.48W
06/10/2008  E0.88 INCH       CHENANGO           NY   PUBLIC

0410 PM     HAIL             2 SE GUILFORD           42.38N 75.46W
06/10/2008  E1.75 INCH       CHENANGO           NY   BROADCAST MEDIA

&&

DJN
Local storm report, Jun 10, 3:51 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
451 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             MT UPTON                42.42N 75.38W
06/10/2008  E0.75 INCH       CHENANGO           NY   PUBLIC

0435 PM     HAIL             LAURENS                 42.53N 75.09W
06/10/2008  E1.25 INCH       OTSEGO             NY   PUBLIC

0446 PM     HAIL             COOPERSTOWN             42.70N 74.93W
06/10/2008  E0.75 INCH       OTSEGO             NY   AMATEUR RADIO

&&

DJN
Special weather statement, Jun 10, 3:55 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
455 PM EDT TUE JUN 10 2008

NYZ017-018-102145-
CAYUGA NY-ONONDAGA NY-
455 PM EDT TUE JUN 10 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR AUBURN...
  AND MOVING NORTHEAST AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SENNETT AT 500 PM EDT...
  ELBRIDGE AND MARYSVILLE AT 505 PM EDT...
  BENNETTS CORNERS AND MEMPHIS AT 510 PM EDT...
  WARNERS AND AMBOY AT 515 PM EDT...
  VAN BUREN AND LAKELAND AT 520 PM EDT...
  WOODARD AND BAYBERRY AT 525 PM EDT...
  CICERO AND CLAY AT 530 PM EDT...
  LOWER SOUTH BAY AND BREWERTON AT 535 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

PB
Local storm report, Jun 10, 3:57 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
457 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             OTEGO                   42.39N 75.18W
06/10/2008  E1.75 INCH       OTSEGO             NY   PUBLIC

0443 PM     HAIL             ONEONTA                 42.45N 75.07W
06/10/2008  E1.25 INCH       OTSEGO             NY   AMATEUR RADIO

&&

DJN
Local storm report, Jun 10, 4:02 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
502 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             LAURENS                 42.53N 75.09W
06/10/2008  E1.75 INCH       OTSEGO             NY   PUBLIC

0440 PM     HAIL             MORRIS                  42.55N 75.25W
06/10/2008  E0.75 INCH       OTSEGO             NY   PUBLIC

&&

DJN

The radar

The Binghamton radar (KBGM), 97 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 4 hail, 1 lightning. Local standard time, as filed.

Hail, Wayne

When
June 10, 4:05 PM EST
Where
Wayne County, Lake Ariel
Measured
1.25 in hail
Reported by
Public
Coordinates
41.450, -75.380

Hail, Wayne

When
June 10, 4:21 PM EST
Where
Wayne County, 1.24 mi NE of Honesdale
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.580, -75.250

Thunderstorm Wind, Bradford

When
June 10, 4:25 PM EST
Where
Bradford County, 0.69 mi N of Canton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.660, -76.850

Trees were blown down.

Thunderstorm Wind, Bradford

When
June 10, 4:30 PM EST
Where
Bradford County, Windfall
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.700, -76.770

Numerous trees and power lines were blown down.

Thunderstorm Wind, Bradford

When
June 10, 4:30 PM EST
Where
Bradford County, 0.52 mi W of Alba
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.700, -76.830

Numerous trees were blown down. The strong winds moved a garage four feet.

Lightning, Bradford

When
June 10, 4:35 PM EST
Where
Bradford County, 0.52 mi E of Troy
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
41.780, -76.790

A truck driver was struck by lightning while driving his truck.

Thunderstorm Wind, Bradford

When
June 10, 4:35 PM EST
Where
Bradford County, 0.69 mi N of Canton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.660, -76.850

Trees were blown down.

Thunderstorm Wind, Bradford

When
June 10, 4:45 PM EST
Where
Bradford County, 2.07 mi S of East Smithfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.840, -76.620

Trees were blown down.

Thunderstorm Wind, Bradford

When
June 10, 4:45 PM EST
Where
Bradford County, Ulster
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.850, -76.500

Trees were blown down.

Thunderstorm Wind, Bradford

When
June 10, 5:00 PM EST
Where
Bradford County, Orwell
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.880, -76.270

Trees were blown down.

Thunderstorm Wind, Bradford

When
June 10, 5:04 PM EST
Where
Bradford County, Windham
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.970, -76.280

Trees were blown down.

Thunderstorm Wind, Bradford

When
June 10, 5:10 PM EST
Where
Bradford County, 0.69 mi N of Le Raysville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.840, -76.180

Numerous trees and wires were blown down.

Thunderstorm Wind, Luzerne

When
June 10, 6:15 PM EST
Where
Luzerne County, 1.48 mi SSW of Chase
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.260, -75.980

A swath of trees were blown down in a wooded area, roughly 100 yards long and 30 yards wide.

Thunderstorm Wind, Luzerne

When
June 10, 6:25 PM EST
Where
Luzerne County, Sweet Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.280, -76.150

Numerous trees and wires were blown down by high winds. Many roadways were closed due to downed trees and power lines. High winds ripped a few chimneys off rooftops.

Thunderstorm Wind, Luzerne

When
June 10, 6:30 PM EST
Where
Luzerne County, 0.52 mi W of Wilkes Barre
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.250, -75.880

Strong winds caused structural damage.

Hail, Pike

When
June 10, 6:49 PM EST
Where
Pike County, Bushkill
Measured
1.25 in hail
Reported by
Public
Coordinates
41.100, -75.000

Thunderstorm Wind, Lackawanna

When
June 10, 6:59 PM EST
Where
Lackawanna County, Mayfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.530, -75.550

Numerous trees and wires were blown down in the Archibald, Jermyn and Mayfield areas. Trees were blown onto houses, and siding was blown off houses. At least 20 homes were damaged, with 12 people evacuated from damaged homes.

Thunderstorm Wind, Wayne

When
June 10, 7:03 PM EST
Where
Wayne County, Equinunk
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.850, -75.220

Numerous trees and wires were blown down.

Thunderstorm Wind, Lackawanna

When
June 10, 7:05 PM EST
Where
Lackawanna County, 1.03 mi E of Montdale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.530, -75.600

Trees were blown down. One tree fell onto a carport.

Thunderstorm Wind, Lackawanna

When
June 10, 7:07 PM EST
Where
Lackawanna County, 0.86 mi SW of Carbondale
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.570, -75.510

Trees were blown down. Penny size hail was also reported.

Thunderstorm Wind, Wayne

When
June 10, 7:10 PM EST
Where
Wayne County, 0.86 mi NE of Waymart
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.590, -75.410

Numerous trees and wires were blown down.

Hail, Wayne

When
June 10, 7:15 PM EST
Where
Wayne County, 1.24 mi NE of Honesdale
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.580, -75.250

Numerous trees and wires were also blown down.

Thunderstorm Wind, Bradford

When
June 10, 7:21 PM EST
Where
Bradford County, 0.69 mi N of Canton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.660, -76.850

A roof was blown off a barn.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114525, 114526, 114531, 114532, 114533, 114530, 114534, 114536, 114537, 114539, 114540, 114541, 114542, 114543, 114544, 114527, 114545, 114546, 114547, 114548, 114549, 114529, 114551.